Montana, 2024

Funnel Clouds in Montana, July 11, 2024

July 11, 2024 · NWS GGW · 2 events in 2 counties and zones

A couple strong thunderstorms formed near the Montana and North Dakota border. One of the storms managed to produce a short lived funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A couple strong thunderstorms formed near the Montana and North Dakota border. One of the storms managed to produce a short lived funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 11, 2:19 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 11, 2:19 PM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
319 PM MDT Thu Jul 11 2024

.DISCUSSION...

KEY MESSAGES:

+++ AFTERNOON PACKAGE UPDATE: Most of this morning's forecast
discussion remains valid. No changes were made to the Heat
Advisories issued. Given the NAM Nest and NSSL great description
of this morning's showers and thunderstorms, gave greater
confidence in their output for this afternoon, which show an
isolated thunderstorm off the lee of the Little Rockies (and areas
nearby). Wind gust guidance from these CAMS show gusts associated
with the outflow boundaries gusting between 40-60 mph, with
isolated gusts as high 70 mph range. This generally remains a
threat through about 8pm. +++

1) Hot and mostly dry weather is expected through the weekend,
with the hottest temperatures expected today. Heat Advisory is in
effect for all of NE Montana through 9 PM and the southern zones
for Friday.

2) Isolated thunderstorms are possible at times through the
weekend. A few storms could become severe with damaging winds.

WEATHER PATTERN OVERVIEW:

Upper ridge will remain in place in varying degrees for the next
several days. Today will have the hottest temperatures with highs
between 95 and 105 and Heat Advisory in effect for all areas.
Wind speeds will remain light so despite the very low humidity,
conditions will remain below Red Flag criteria. For areas south of
the Missouri River along with Southern Valley and Roosevelt
Counties, the heat advisory has been extended to include Friday as
highs in these areas will be near 100.

The ridge gets flattened somewhat this evening and northeast
Montana will be on the periphery of the ridge through weekend.
Weak waves moving across the top of the ridge will allow for some
high based thunderstorms at times with strong and erratic winds.

A weakening cold front comes through NE Montana during the day on
Friday with chances for thunderstorms. It will lower temperatures
a few degrees for the weekend with highs mainly in the 90s.

FORECAST CONFIDENCE & DEVIATIONS:

Confidence is high that temperatures will be in the 90s most areas
through the weekend with many locations seeing highs of 100-105
today. Low confidence on timing any thunderstorms that are
expected today and continuing through the weekend.

-Enriquez

&&

.AVIATION...
LAST UPDATE: 2115Z

FLIGHT CAT RANGE: VFR

DISCUSSION: While it will be clear to partly cloudy with a few mid
and high clouds through tonight, there will also be isolated
showers and thunderstorms at times which could produce strong and
erratic wind gusts.

DENSITY ALTITUDE will be a problem today when temperatures are
above 100 degrees.

WIND: Becoming light and variable late tonight. Outflow
boundaries from any thunderstorms that occur will create gusty and
erratic winds. Friday, winds become more northwesterly, increasing
throughout the day to 10-15 kts.

&&

.GGW WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT this evening for Central and
Southeast Phillips-Daniels-Northern Phillips-Northern Valley-
Sheridan-Southwest Phillips.

Heat Advisory until 9 PM MDT Friday for Central and Southern
Valley-Dawson-Eastern Roosevelt-Garfield-McCone-Petroleum-
Prairie-Richland-Western Roosevelt-Wibaux.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 11, 4:39 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Glasgow MT
539 PM MDT Thu Jul 11 2024

MTZ024-062-120045-
Richland MT-Eastern Roosevelt MT-
539 PM MDT Thu Jul 11 2024

...A strong thunderstorm will impact portions of southeastern
Roosevelt and northeastern Richland Counties through 645 PM MDT
...

At 539 PM MDT, Doppler radar was tracking a strong thunderstorm near
Culbertson, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Culbertson and Bainville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4799 10462 4812 10463 4823 10418 4794 10412
TIME...MOT...LOC 2339Z 257DEG 12KT 4807 10450

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Mickelson

The radar

The Glasgow radar (KGGW), 144 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Roosevelt

When
July 11, 4:45 PM MST
Where
Roosevelt County, 1.97 mi ESE of Ft Kipp
Reported by
Public
Coordinates
48.140, -104.680

The public reported, via phone call and Facebook, a short-lived funnel cloud. Photographic evidence was submitted.

Funnel Cloud, Richland

When
July 11, 4:55 PM MST
Where
Richland County, 13.14 mi N of Lambert
Reported by
Public
Coordinates
47.870, -104.610

A truck driver driving along MT Highway 201 reported seeing a brief funnel cloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190157, 1190187.